Alert archive / Indiana / Freeze Watches in 2021
Freeze Watch 1, NWS Northern Indiana
NWS Northern Indiana issued this freeze watch at Apr 19, 2021, 4:24 AM EDT for 4 counties in Michigan; 21 counties in Indiana; 8 counties in Ohio. It took effect at Apr 20, 2021, 10:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 19, 2021, 4:24 AM EDT (08:24 UTC)
- In effect from
- Apr 20, 2021, 10:00 PM EDT
- Expired
- Apr 19, 2021, 3:40 PM EDT
- In force
- Issued by
- NWS Northern Indiana
All 33 counties
Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2298 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579 WWUS73 KIWX 190824 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 424 AM EDT Mon Apr 19 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-191630- /O.NEW.KIWX.FZ.A.0001.210421T0200Z-210422T1200Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 424 AM EDT Mon Apr 19 2021 /324 AM CDT Mon Apr 19 2021/ ...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 24 possible. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...From Tuesday evening through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...This advisory covers 2 nights including Tuesday night and Wednesday night when temperatures are expected to fall into the 20s. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
487 WWUS73 KIWX 191606 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 1206 PM EDT Mon Apr 19 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-200015- /O.CON.KIWX.FZ.A.0001.210421T0200Z-210422T1200Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 1206 PM EDT Mon Apr 19 2021 /1106 AM CDT Mon Apr 19 2021/ ...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 24 possible. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...From Tuesday evening through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...This advisory covers 2 nights including Tuesday night and Wednesday night when temperatures are expected to fall into the 20s. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MCD
479 WWUS73 KIWX 191940 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 340 PM EDT Mon Apr 19 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-200900- /O.UPG.KIWX.FZ.A.0001.210421T0200Z-210422T1200Z/ /O.NEW.KIWX.FZ.W.0001.210421T0200Z-210422T1200Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 340 PM EDT Mon Apr 19 2021 /240 PM CDT Mon Apr 19 2021/ ...FREEZE WARNING IN EFFECT FROM 10 PM EDT /9 PM CDT/ TUESDAY TO 8 AM EDT /7 AM CDT/ THURSDAY... * WHAT...Sub-freezing temperatures as low as 23 expected Tuesday night and Wednesday night. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...From 10 PM EDT /9 PM CDT/ Tuesday to 8 AM EDT /7 AM CDT/ Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MCD
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this freeze watch went out at Apr 19, 1:21 AM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Apr 19, 1:21 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 121 AM EDT Mon Apr 19 2021 .SYNOPSIS... Issued at 1006 PM EDT Sun Apr 18 2021 Low pressure will bring rain and snow chances to the area Monday into Wednesday. Chances for rain increase in the west by Monday afternoon, then a mix with snow Monday night. Snow accumulations are possible Tuesday afternoon into Wednesday morning. Roads may be slippery for the Tuesday evening and Wednesday morning commute. Otherwise, a hard freeze is likely Tuesday and Wednesday nights that may seriously damage fruit crops. Lows will fall into the mid to upper 20s. && .UPDATE... Issued at 957 PM EDT Sun Apr 18 2021 Radar showing widely scattered showers continuing to dissipate, with no indications thus far of any actual rain making it to the ground (T/Td depressions 20 to 25 degrees). Have therefore removed any mention of measurable precipitation. No other significant changes. && .SHORT TERM...(This Evening through Monday) Issued at 435 PM EDT Sun Apr 18 2021 Mostly dry conditions are expected tonight with high pressure and dry air settled in at the surface. A mid level shortwave will move through overnight, with the weak surface low staying to our southwest. This could kick off a few showers across the southern forecast area, mainly in White, Grant, Blackford, and Jay counties in Indiana. There is quite a bit of dry air in place now, so any showers that develop will have to overcome this to reach the ground. Have slight chance pops to account for this. Otherwise, expect partly to mostly cloudy (high clouds mainly) skies with lows falling to around 39 degrees. Thankfully, this will limit frost development so those with sensitive outdoor plants or vegetation get a little break from frost blanket duty tonight. Some of the typical cold spots could see lows around 37-38 but frost would be short lived and patchy at best. Monday will (tentatively) be the warmest day this week, with highs climbing into the low to mid 60s for most locations. Areas near Lake Michigan will see highs in the mid to upper 50s. A low pressure system moving through Lake Superior/northern Ontario will drag a cold front across our CWA Monday. Current guidance suggests that by 00z the front will be southeast of our area, and more anafrontal in nature-with the precipitation following in the wake of the leading edge. This puts precipitation developing around 18z in the far west. Of course, the GFS went a little rogue (shocker) and has a stronger and quicker front, so if this is correct then we'll see precipitation earlier-and since it's stronger the GFS keeps precipitation chances all the way through the CWA. It will also make for an annoying disappointment: our warm 60s for Mondays highs will be more like upper 40s and 50s. However, the GFS just started this idea with the latest runs, so stuck with more persistent NAM/ECMWF/GEM and the new high res guidance, which are suggesting a slower progression. So: Our warm high temperatures Monday are safe...for now. I have sky cover increasing, southwest winds shifting northwest by mid-late afternoon, and the highest chances for rain showers in the far west. Using the slower models, the precipitation moves eastward overnight and loses steam, so have best chances staying in the west. Low temperatures will drop well into the 30s thanks to the cold front, but winds and cloud cover should preclude frost development. If the slower progression works out, we will see some snow showers mixing in with the rain there as well. If the GFS is right, we'll be dry for the 6-12z period across the entire CWA. && .LONG TERM...(Monday Night through Sunday) Issued at 435 PM EDT Sun Apr 18 2021 Now for the main weather show this week: the irritant the threatens to bring snow and cold to the region Tuesday into Wednesday. As is typical with these big springtime "snow storms" (AKA the bustosaurus, because they often BUST the giant snowfall forecasts), the models have begun to diverge closer to event period. Deterministically...the 12z NAM has gone bonkers and is forecasting some serious QPF, a stronger and faster low, and a further northwest track for the rest of the guidance. The GFS has decided it doesn't want as much snow (or maybe it was the song I wrote in the AFD yesterday, possibly continued below) and has shifted the heaviest QPF southeast of us now. It's also weaker and thus the rate of snow over our area will be lighter...and less likely to accumulate. The ECMWF is fairly similar to yesterday, but both the ECMWF and the GEM take the track further southeast (ECMWF only slightly) and have lower QPF for us too. After perusing ensemble data and other available guidance, in addition to coordinating with neighboring WFO's and WPC- think that GFS is too progressive and will stick closer to the ECMWF/ECENS for the forecast. Compared to yesterdays 12z run of the ECMWF, it looks like the 300mb jet streak over the central plains that was initially forecast to couple with the northern stream over Michigan is a little slower as it shifts eastward and strengthens with the 00z run. This gives us a bit less upper level divergence to work with, with the maximum focused south and north of our CWA. In the mid levels, we still see the mid level trough swing into the midwest with DVA maximized over our central and eastern CWA between 00-06z. So the forcing is shunted slightly eastward from yesterday. I have the greatest accumulations in these areas. Looking at cross sections, on Tuesday night we still have decent upper level support, a decent ageostrophic circulation, and a bit of instability with slightly negative EPV over the frontal zone. Expect we'll see a period of more intense snow rates around that 6z time frame, which will help with snow accumulation into Wednesday morning. Again, as I said yesterday, the ground temperatures are warm, which will limit accumulation (especially on the roads) and the sun angle is high-so whatever falls as snow Tuesday night will likely be gone by Wednesday afternoon. So even if we end up with the higher amounts closer to warning criteria, the limited impacts make for more of an advisory situation than a warning. Long story short, thinking probably 2-4 inches is reasonable, with the above given factors lessening QPF and slight southeastward track adjustment. Wouldn't be surprised to see a few higher amounts closer to 5 inches across central and northern Indiana/Michigan/far NW Ohio, but wasn't confident enough to keep totals that high. I may have even had too high of totals in the southern CWA, but I left them for now given uncertainty. Sorry winter weather fans, I'm not buying the higher snow forecasts yet. Regarding Tuesday night and Wednesday night, "the legend lives on from Michigan on down that the hard freeze is sadly still coming. The cold it's said will make unprotected plants all dead, as the lows drop to mid and upper 20s." The coldest temperatures are expected further north, especially on Wednesday night. Widespread frost is forecast for the entire CWA. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 113 AM EDT Mon Apr 19 2021 High based showers still around near SBN, with incredibly dry air at the lower levels, there is no indication that rain is reaching the ground. VFR conditions through morning will give way to MVFR during the afternoon at SBN as a cold front arrives with a decent chance for at least light rain. This front will become quasi- stationary over the area, and sink slightly southward during the afternoon and evening. Showers and MVFR ceilings will then also be possible at FWA by late evening. Winds will generally stay SW into morning, before shifting W/NW behind the front. Some increased wind gusts are possible mid- morning as mixing increases and also near/behind the front. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Fisher SYNOPSIS...MCD/Fisher SHORT TERM...MCD LONG TERM...MCD AVIATION...Cobb Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 18, 4:14 PM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 414 PM EDT Sun Apr 18 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-192015- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 414 PM EDT Sun Apr 18 2021 /314 PM CDT Sun Apr 18 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. No hazardous weather is expected after the frost early this morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A rain and snow mix will develop Tuesday and change to all snow starting near Lake Michigan Tuesday evening into Wednesday morning. Snow covered and slippery roads are likely during this period, particularly for the Wednesday morning commute. A hard freeze is also likely over at least part of the area Tuesday and Wednesday nights that may seriously damage fruit crops. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-192015- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 414 PM EDT Sun Apr 18 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 3:40 PM EDT | Freeze Warning | IWX | Branch, Cass, Hillsdale, Saint Joseph | 64 hr |
Nearby
Freeze Watches in Indiana, 2021Freeze Watches in Ohio, 2021Freeze Watches in Michigan, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.